Triaminic, Theraflu Recall Issued Due to Child Poisoning Risk

feature photo

By: Russell Maas | Published: February 1st, 2013

About 2.3 million bottles of Triaminic and Theraflu cold and cough syrup have been recalled, following reports of the child safety feature on the caps failing to work, including at least one incident that resulted in a child being rushed to the hospital for medical treatment. 

A Triaminic and Theraflu recall was announced by Novartis and the U.S. Consumer Product Safety Commission on January 31, following at least 12 reports of children opening the bottles, including 4 children that ingested the medicine containing acetaminophen and diphenhydramine, which can cause liver injury, liver failure or other serious health problems if ingested in large amounts.

Novartis is recalling 6 kinds of Theraflu Warming Relief® Syrups and 18 kinds of Triaminic Syrups. For a full List of recalled products and codes please visit http://www.novartisotc.com/triaminic_theraflu_recall_2013.pdf. Lot numbers can be found at on the bottom panel of the box on the left hand side of the label on the bottle.

The recalled cough and cold medicines were manufactured by Novartis Consumer Health Inc. of Parsippany, New Jersey and sold at food, drug, mass merchandise, and club stores nationwide between May 2010 and December 2011 for about $5.

Cough and cold medicines are very commonly tampered with by young children, because of the appealing colors, which resemble fruity flavors.

A study produced by the American Association if Poison Control Centers revealed that in 2011 roughly 40,000 children 5 years old and under were poisoned by acetaminophen and 15,000 were poisoned by diphenhydramine.

Side effects of acetaminophen, which is also the active pharmaceutical ingredient in Tylenol, are a leading cause of liver failure in the United States. According to prior government estimates, there are more than 50,000 emergency room visits, 25,000 hospitalizations for liver problems and over 450 deaths annually due to acetaminophen overdose.

The CPSC recommends that consumers immediately stop using the recalled cough and cold syrups and contact Novartis at (866) 553-6742 for instructions on how to return the product for a full refund.

Tags: , , , ,

Post Your Comments

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.